Jonathan M. Reyes, MD, MHA1, Manuel O. Gonzalez, MD2, Bhavin Patel, MD2, Fahad Malik, MD2, Simcha Weissman, DO3
1Icahn School of Medicine at Mount Sinai (Elmhurst Hospital), Staten Island, NY; 2Richmond University Medical Center, Staten Island, NY; 3Hackensack University - Palisades Medical Center, Teaneck, NJ
Ibuprofen-induced acute pancreatitis, a diagnosis secondary to the use of non-steroidal anti-inflammatory drugs (NSAID) is an extremely rare occurrence. Common culprits such as obstruction, alcohol consumption, infection, direct trauma, and medication (sans NSAID) adverse effect can be attributable to the majority of cases reported. The following case report describes a patient with acute pancreatitis secondary to a 3-week use of Ibuprofen for chronic shoulder pain. Alternative causes of acute pancreatitis were excluded through the patient’s clinical history, laboratory findings, and diagnostic imaging. Although a rare risk factor, our aim is to further demonstrate that patients with chronic NSAID use can develop these complications and should be considered among the differential diagnoses.
Our patient was a 44yo F with significant past medical history of hyperlipidemia, cholelithiasis status post cholecystectomy (2003), and acute pancreatitis (2010) secondary to choledocholithiasis who presented with a 2-week history of abdominal pain. The pain was described as an intermittent burning pain, rated 8/10 that radiated to the back. It was associated with nausea, vomiting and diarrhea but not associated with eating. She reported that she did not use any palliative measures for the pain, but indicated that she had been taking 800mg Ibuprofen every 8 hours for the past 3 weeks for an acute flare of chronic right shoulder pain. She denied recent travel, sick contacts at home, or any change in eating habits. She also denied Ibuprofen use during the last episode of acute pancreatitis in 2010. She was a non-tobacco smoker, non-alcohol drinker, and did not use any illicit drugs.
Discussion: The incidence of drug-induced pancreatitis is low and generally includes HMG-CoA Reductase Inhibitors, ACE Inhibitors, Oral Contraceptives/Hormone Replacement Therapy, diuretics, HAART therapy, and Valproic acid as some of the more common offending agents. The mechanisms of these drugs are not well known but one case report of ibuprofen – induced pancreatitis suggests a possible mechanism related to a reduction in systemic glutathione, which therefore prevents an appropriate response against oxidative stresses. In this case of suspected diagnosis of Ibuprofen-induced acute pancreatitis, we did not perform a re-challenge test on the patient to confirm the suspected diagnosis; however, the patient demonstrated no other contributing factors that could be linked to the condition.
Citation: Jonathan M. Reyes, MD, MHA; Manuel O. Gonzalez, MD; Bhavin Patel, MD; Fahad Malik, MD; Simcha Weissman, DO. P0079 - NON-STEROIDAL ANTI-INFLAMMATORY DRUG-INDUCED ACUTE PANCREATITIS: A CASE REPORT. Program No. P0079. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.